Pennsylvania, 2002

Flash Flood and Damaging Winds in Pennsylvania, May 31, 2002

May 31, 2002 · NWS PBZ · 10 events in 6 counties and zones

9 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 2:10 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, May 31, 2:10 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI MAY 31 2002

SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS
EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX
359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID
DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO
EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS
MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH
THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES.

FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND
MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY
NIGHT.

AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT
UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE
SUNDAY...TUESDAY AND THURSDAY.

TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE
MOS.  ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 31, 2:08 PM EST, 3 hours 22 minutes before
PAZ007>009-013>016-022-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       BUTLER          CLARION         FOREST
  JEFFERSON       LAWRENCE        MERCER          VENANGO
Special weather statement, May 31, 2:12 PM EST, 3 hours 18 minutes before
OHZ039>041-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  CARROLL         COLUMBIANA      TUSCARAWAS
Special weather statement, May 31, 4:01 PM EST, 1 hour 29 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029>032-
WVZ001>004-012-021>023-041-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  FAYETTE         GREENE          INDIANA         WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT
Local storm report, May 31, 5:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
610 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    POLK                      PA   WIND DAMAGE
05/31/02   VENANGO                        TREES DOWN. REPORTED BY
                                          SKYWARN SPOTTER

0420 PM    SHARON                    PA   .88 INCH HAIL
05/31/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0425 PM    SHARON                    PA   1.00 INCH HAIL
05/31/02   MERCER                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0430 PM    SIGEL                     PA   WIND DAMAGE
05/31/02   JEFFERSON                      LARGE TREES BLOWN DOWN.
                                          REPORTED BY POLICE

0530 PM    PEKIN                     OH   .75 INCH HAIL
05/31/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER

0610 PM    BADEN                     PA   1.00 INCH HAIL
05/31/02   BEAVER                         REPORTED BY SKYWARN
                                          SPOTTER

The radar

The Pittsburgh radar (KPBZ), 31 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 31, 5:30 PM EST
Where
Washington County, Canonsburg
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.250, -80.200

Thunderstorm winds downed several trees.

Thunderstorm Wind, Butler

When
May 31, 5:50 PM EST
Where
Butler County, Herman
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -79.800

Thunderstorm winds downed a few large trees. One of these trees fell onto a mobile home.

Flash Flood, Allegheny

When
May 31, 6:10 PM EST to 8:30 PM EST
Where
Allegheny County, East Mc Keesport
Reported by
LAW ENFORCEMENT
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Several rounds of thunderstorm rains produced roadway flooding, closing portions of US Route 30 and State Highway 148 in the East McKeesport area.

Thunderstorm Wind, Westmoreland

When
May 31, 6:10 PM EST
Where
Westmoreland County, Monessen
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.150, -79.883

Thunderstorm winds downed numerous trees and power lines.

Thunderstorm Wind, Washington

When
May 31, 6:22 PM EST
Where
Washington County, Mc Murray
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.283, -80.083

Thunderstorm winds downed numerous trees and power lines.

Thunderstorm Wind, Fayette

When
May 31, 6:40 PM EST
Where
Fayette County, Connellsville
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.017, -79.583

Thunderstorm winds downed several trees.

Thunderstorm Wind, Westmoreland

When
May 31, 7:05 PM EST
Where
Westmoreland County, Mt Pleasant
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.150, -79.550

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Greene

When
May 31, 7:20 PM EST
Where
Greene County, Holbrook
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
39.850, -80.317

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Fayette

When
May 31, 7:23 PM EST
Where
Fayette County, Brownsville
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.017, -79.900

Thunderstorm winds blew out several windows and tore a door from a house.

Thunderstorm Wind, Greene

When
May 31, 7:40 PM EST
Where
Greene County, 1 mi S of Fairchance
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
39.730, -80.067

Thunderstorm winds downed several large trees in the Mount Morris area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299210, 5299209, 5299211, 5299291, 5299292, 5299293, 5299297, 5299295, 5299294, 5299296.